Format

Send to

Choose Destination
J Infect. 1998 Mar;36(2):171-4.

The lack of therapeutic effect of Saccharomyces boulardii in the prevention of antibiotic-related diarrhoea in elderly patients.

Author information

1
Department of Medicine, Bristol Royal Infirmary, UK.

Abstract

Diarrhoea is a common side effect of antibiotic therapy, especially in the elderly. Saccharomyces boulardii is a non-pathogenic yeast which has been demonstrated to reduce the frequency of diarrhoea in patients due to a variety of causes. We set out to assess its role in preventing antibiotic-related diarrhoea. Consecutive patients over the age of 65 admitted to medical wards, and who were being prescribed antibiotics, were randomized to receive either S. boulardii 113 g twice daily or placebo for as long as they received antibiotics. Bowel habit was monitored using a record of interdefaecatory intervals (IDI) and stool form graded 1-4 (hard to liquid). Stool samples were tested every fourth day for Clostridium difficile toxin. Of the 72 patients randomized, 69 completed the study. There was no difference in sex, age, duration of antibiotic use, length of hospital stay, IDI, stool form, the proportion of patients receiving laxatives, the number of patients experiencing watery stools (seven vs. five), or the presence of C. difficile toxin (five vs. three). No side effects were attributable to S. boulardii. There was no evidence that the concomitant use of S. boulardii with antibiotics alters patients' bowel habits or prevents the appearance of C. difficile toxin in the stool. Thus, S. boulardii cannot be recommended as a 'natural' way to prevent antibiotic-related diarrhoea. This highlights the need for proper evaluation of probiotics before their unrestricted use in medical practice.

PMID:
9570649
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center